Heat, Upper Terrebonne
- When
- August 10, 1:00 PM CST
- Where
- Upper Terrebonne forecast zone
- Reported by
- Broadcast Media
A man working on a roof in Houma was overcome by heat and died. Heat index values were near 105 degrees at the time.
An extended period of hot and humid weather contributed to a death in Houma.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
An extended period of hot and humid weather contributed to a death in Houma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 10, 12:14 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
114 PM CDT WED AUG 10 2011
.AVIATION...
SHRA WILL BE IN THE VICINITY OF KHUM...KMSY...AND KNEW AT TIMES
THIS AFTERNOON...SO HAVE INCLUDED MENTION IN THE TAFS. KMSY AND
KNEW MAY ACTUALLY SEE VCTS FOR A COUPLE HOURS LATER ON.
OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THURSDAY. WEST
WINDS NEAR 10 KNOTS MAY FAVOR MORE OF A SOUTHWEST DIRECTION LATER
THIS AFTERNOON. 22/TD
&&
.PREV DISCUSSION... /ISSUED 353 AM CDT WED AUG 10 2011/
SHORT TERM...
SKIES FAIRLY CLEAR WITH NO CONVECTION OVER THE AREA THIS MORNING.
WENT BACK AND FORTH OVER WHETHER OR NOT TO EVEN MENTION RAIN IN THE
FORECAST TODAY. A FEW MODELS SHOW SOME DEVELOPMENT WHILE OTHERS SHOW
NONE. DECIDED TO GO AHEAD AND HAVE ISO TSTRM MENTIONED IN THE ZONES
FOR THE MINIMAL POTENTIAL TODAY. WITH LITTLE COVERAGE AND A REPEAT
OF MID 90 TEMPS AND UPPER 70 DEWPOINTS WILL SEE HEAT INDICES OF 105
TO 110 AND THUS A HEAT ADVISORY IS IN EFFECT TODAY. IN HIND SIGHT
SHOULD HAVE HAD IT OUT FOR YESTERDAY AS WELL. EITHER WAY...ITS IN
EFFECT AREAWIDE AND KEPT NEARSHORE WATERS FROM PREVIOUS ISSUANCE.
WITH NO APPRECIABLE CHANGES TOMORROW...SAW NO REASON NOT TO EXTEND
THE ADVISORY THROUGH THEN AS WELL.
LONG TERM...
LOW END TO NO RAIN CHANCE PATTERN WILL CONTINUE THROUGH THE END OF
THIS WEEK AS UPPER LEVEL TROUGH AXIS OVER THE NORTHEASTERN US MOVES
OUT AND RIDGING BUILDS IN FROM THE WEST SLIGHTLY. A TROUGH TRACKING
ALONG THE UPPER MISSISSIPPI RIVER VALLEY AND INTO THE OHIO VALLEY
WILL BREAK DOWN THE EAST SIDE OF THE UPPER RIDGE AND SHOULD ALLOW
FOR A FEW MORE SHOWERS AND STORMS TO FIRE OFF THIS WEEKEND. MODELS
STILL SUGGEST A COLD FRONT ASSOCIATED WITH THIS TROUGH WILL REACH
THE GULF COAST SUNDAY NIGHT. GFS INSISTS THAT THE TROUGH WILL
CONTINUE TO DIG WHICH WILL SEND THE BOUNDARY WILL INTO THE GULF
WHILE ECMWF JUST STALLS IT AT THE COAST. INCLUDING OTHER MODELS SUCH
AS DGEX...SREF...AND CMC...LOOKS LIKE IT COULD GO EITHER WAY. FCST
WAS BASED ON THE BOUNDARY STALLING NEARSHORE. RAIN CHANCES SHOULD
COME UP WITH THE FRONT IN THE AREA TO PROVIDE A FOCUS FOR
CONVECTION.
MEFFER
AVIATION...VFR CONDITIONS
TO PREVAIL NEXT 24-30 HOURS WITH LIMITED CONVECTIVE COVERAGE
ANTICIPATED TODAY. 24/RR
MARINE...
MODERATE WESTERLY WINDS TODAY SHOULD ABATE LATER TODAY AS GRADIENT
RELAXES. UPPER LEVEL TROUGH ALONG THE EASTERN SEABOARD IS EXPECTED
TO PERSIST AND STRENGTHEN OVER THE WEEKEND...BRINGING A SURFACE
FRONT CLOSE TO THE NORTH GULF COAST. STILL NOT EXPECTING THE FRONT
TO ACTUALLY HAVE ANY DIRECT IMPACTS TO THE COASTAL AREA WINDS OTHER
THAN TO NEGATE ANY GRADIENTS AND PERHAPS AUGMENT SHOWER AND
THUNDERSTORM FOCUS ALONG LAND AND SEA BREEZE CONVERGENCE BOUNDARIES
SUNDAY AND MONDAY. 24/RR
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 96 76 96 76 / 20 10 20 10
BTR 96 78 97 78 / 20 10 10 10
ASD 95 79 95 78 / 20 10 20 10
MSY 95 81 95 79 / 20 10 10 10
GPT 95 79 94 79 / 20 10 20 10
PQL 95 77 95 79 / 20 10 20 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...NORTHERN
TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
FELICIANA.
GM...HEAT ADVISORY UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA OUT 20 NM...COASTAL WATERS FROM PORT
FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL
WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON OUT 20 NM...LAKE BORGNE...LAKE PONTCHARTRAIN
AND LAKE MAUREPAS...AND MISSISSIPPI SOUND.
MS...HEAT ADVISORY UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
GM...HEAT ADVISORY UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA OUT 20 NM...COASTAL WATERS FROM PORT
FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL
WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON OUT 20 NM...LAKE BORGNE...LAKE PONTCHARTRAIN
AND LAKE MAUREPAS...AND MISSISSIPPI SOUND.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1148 AM CDT WED AUG 10 2011 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-111700- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1148 AM CDT WED AUG 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL RESULT IN HEAT INDICES OF 105 TO 110 IN MANY AREAS TODAY. A HEAT ADVISORY IS IN EFFECT FOR SOUTHERN MISSISSIPPI... SOUTHEAST LOUISIANA...THE TIDAL LAKES...SOUNDS AND NEARSHORE WATERS. VERY ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. STRONG AND SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDICES ARE EXPECTED TO RISE TO 105 TO 110 DEGREES AGAIN ON THURSDAY AND FRIDAY...WITH HEAT INDICES RISING TO NEAR 105 DEGREES ON SATURDAY. A HEAT ADVISORY IS IN EFFECT UNTIL THURSDAY EVENING...AND THIS WILL LIKELY NEED TO BE EXTENDED THROUGH FRIDAY. ONLY ISOLATED...MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED IN SOME AREAS EACH DAY THROUGH TUESDAY...AND SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 22/TD
1 heat. Local standard time, as filed.
A man working on a roof in Houma was overcome by heat and died. Heat index values were near 105 degrees at the time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322258.